Nebraska, 2011

Flooding in Nebraska, February 17 to 25, 2011

February 17 to 25, 2011 · NWS OAX · 11 events in 7 counties and zones

A combination of melting snow and warmer temperatures helped form ice jams along sections of eastern Nebraska rivers and streams over the last few weeks of February. Most the flooding was noted along the Platte River from around Fremont downstream toward the confluence with the Elkhorn River and along the Elkhorn River from around Stanton toward Scribner.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A combination of melting snow and warmer temperatures helped form ice jams along sections of eastern Nebraska rivers and streams over the last few weeks of February. Most the flooding was noted along the Platte River from around Fremont downstream toward the confluence with the Elkhorn River and along the Elkhorn River from around Stanton toward Scribner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 17, 5:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 5:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 AM CST THU FEB 17 2011

.UPDATE...
UPDATED TO REMOVE THE DENSE FOG ADVISORY.

&&

.DISCUSSION...
THE LOW CLOUDS AND FOG HAVE BEEN SCOURED OUT...THUS VSBYS HAVE
IMPROVED AND THE DENSE FOG ADVISORY CANCELLED.

&&

.PREV DISCUSSION... /ISSUED 345 AM CST THU FEB 17 2011/

DISCUSSION...
INITIAL CONCERNS WILL BE EROSION OF DENSE FOG...THEN RECORD OR
NEAR RECORD TEMPERATURES TODAY...AND TEMPERATURES THROUGH FRIDAY
NIGHT. LONGER TERM CONCERNS WILL BE PRECIPITATION POTENTIAL AND
PRECIPITATION TYPE SATURDAY THROUGH MONDAY.

LOW CLOUDS AND FOG THAT HELD TEMPERATURES DOWN ACROSS PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WEDNESDAY...MOVED NORTH
OVERNIGHT. THE SURFACE WARM FRONT HAD LIFTED NORTH OF TEKAMAH AND
DENISON IOWA. THE TEMPERATURES HAD RESPONDED AT DENISON AT 50
DEGREES WITH A SOUTH WIND GUSTING TO 21 KTS...HOWEVER TEKAMAH WAS
37 WITH ZERO VISIBILITY AND JUST A LIGHT SOUTH WIND. TRIMMED BACK
THE DENSE FOG ADVISORY WITH IMPROVEMENT IN THE VISIBILITIES
OVERNIGHT AT NEBRASKA CITY/OMAHA/RED OAK. THROUGH THE EARLY MORNING
HOURS...THE WINDS IN PARTS OF NORTHEAST NEBRASKA AND EAST CENTRAL
NEBRASKA WILL NOT BE AS STRONG AS SOUTHWEST IOWA...SO AT RISK FOR
LINGERING FOG. LEFT AREAS FROM TEKAMAH NORTHEASTWARD IN THE
ADVISORY UNTIL THESE LOW CLOUDS CAN GET SCOURED OUT.

THE H850 THERMAL RIDGE IS OVER THE FORECAST AREA NOW...HOWEVER BY
18Z WILL HAVE SHIFTED EAST OF THE AREA...WITH SIGNIFICANT COOLING
BEGINNING TO MOVE IN BEHIND THE COLD FRONT. MIXING OF THESE WARM
TEMPERATURES ALOFT WILL BE MAXIMIZED OVER THE SOUTHERN HAVE OF THE
FORECAST AREA...THUS FORECASTED HIGHS WILL BE A CHALLENGE TODAY.
COOLED TEMPERATURES IN TO NORTH TO THE 50S...AND LEFT RECORD OR
NEAR RECORD TEMPERATURES FARTHER SOUTH IN THE 60S TO LOWER 70S.
THE RECORD FOR OMA/LNK/OFK ARE 69/72/72 RESPECTIVELY. REINFORCING
COLD AIR IS ON TAP TONIGHT AS SURFACE HIGH PRESSURE BUILDS IN.
ALREADY BY SATURDAY THE SOUTH FLOW RETURNS AND A STRENGTHENING LOW
LEVEL JET AND ISENTROPIC LIFT MAY PRODUCE SOME LIGHT RAIN BY
SATURDAY AFTERNOON TOWARD FALLS CITY.

SATURDAY NIGHT...DEVELOPING LOW PRESSURE OVER EASTERN COLORADO
MOVES INTO KANSAS WITH STRONG SOUTH FLOW PROVIDING LIFT OVER A
WARM FRONT IN KANSAS. ACROSS THE SOUTH THE PRECIPITATION SHOULD
MAINLY BE RAIN...HOWEVER FARTHER NORTH IN THE COLDER AIR THERE
WILL BE A TRANSITION/MIX OF FREEZING RAIN...SLEET...AND SNOW.
THERE IS STILL DISAGREEMENT ON THE TRACK AND STRENGTH OF THE
SYSTEM. WILL MAKE SOME INITIAL ADJUSTMENT FOR THE COLD AIR
SUNDAY...SO WILL TREND TEMPS DOWNWARD AND PRECIP TYPE COLDER WITH
MIX OF PRECIP.

CZ

AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

WITH THE WARM FRONT MOVG N OF THE TERMINALS THIS MRNG...OTHER THAN
SOME MORNING MVFR VISBY DUE TO HZ...VFR CONDS ARE EXPECTED THRU THE
PERIOD. WL LIKELY SEE SOME GUSTS IN THE SFC WINDS THIS AFTN AS THEY
BECOME SW. THEN A CDFNT WL MAKE ITS WAY THRU THE TERMINALS THRU THE
AFTN WITH WINDS BECOMING NW THIS EVNG AT ALL LOCATIONS. FNT WL BE
DRY THOUGH WITH JUST SOME MID AND HIGH LVL CLDS.

JB

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Feb 17, 5:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 AM CST THU FEB 17 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
525 AM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS AND STREAMS WILL CONTINUE TO BE MONITORED FOR POSSIBLE
MINOR FLOODING AND ICE JAMS...MAINLY ALONG THE PLATTE...ELKHORN
AND NIOBRARA RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR FRIDAY AND
SATURDAY...THUS AREA RIVERS AND STREAMS WILL CONTINUE TO BE
MONITORED FOR POSSIBLE MINOR FLOODING AND ICE JAMS.

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING A MIX OF
PRECIPITATION TO THE AREA WITH LIGHT SNOW...SLEET...FREEZING
RAIN...AND RAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS IS STILL
A DEVELOPING STORM SYSTEM AND THE TRACK AND INTENSITY MAY
CHANGE...HOWEVER AT THIS TIME...LIGHT SNOW ACCUMULATIONS WILL BE
POSSIBLE...ESPECIALLY OVER NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT OR THURSDAY.

ZAPOTOCNY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Sarpy

When
February 17, 8:00 AM CST to February 18, 2:00 AM CST
Where
Sarpy County, 1.71 mi ENE of Louisville Station to 2.84 mi NE of Louisville Station
Cause
Ice Jam
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.039, -96.120

A relatively short-lived ice jam along the Platte River caused some flooding damage to a few picnic tables, docks and outdoor furniture in the Villa Springs subdivision near 120th and Buffalo road in southern Sarpy county.

Flood, Sarpy

When
February 17, 8:00 AM CST to February 18, 2:00 AM CST
Where
Sarpy County, 7.08 mi SSW of Gretna to 7.41 mi SSW of Gretna
Cause
Ice Jam
Reported by
Newspaper
Coordinates
41.064, -96.325

Minor flooding along the Platte River due to an ice jam was noted around the Linoma Beach area in far southwest Sarpy county. No damage was reported in the area.

Flood, Saunders

When
February 17, 8:00 AM CST to February 18, 2:00 AM CST
Where
Saunders County, 2.93 mi ENE of Ashland to 3.56 mi ESE of Ashland
Cause
Ice Jam
Reported by
Newspaper
Coordinates
41.065, -96.327

Minor flooding occurred along the Platte River due to an ice jam when water briefly topped a Levee in the Willow Point area. Little or no damage was reported in the area.

Flood, Dodge

When
February 17, 9:00 AM CST to February 18, 9:00 AM CST
Where
Dodge County, 2.91 mi S of Fremont to 2.03 mi S of Fremont
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.408, -96.505

An ice jam near the Highway 77 bridge caused flooding that closed Ridge Road for a while, mainly during the afternoon of the 17th, just southwest of Fremont. Damage was apparently minimal.

Flood, Saunders

When
February 17, 9:00 AM CST to February 18, 1:00 PM CST
Where
Saunders County, 5.94 mi E of Cedar Bluffs to 4.53 mi E of Cedar Bluffs
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.401, -96.505

An ice jam near the Highway 77 bridge caused flooding that closed Ridge Road for a while, mainly during the afternoon of the 17th, just southwest of Fremont, in Dodge county and also flooded at least 3 homes/cabins on the south side of the river in Saunders county. Damage was apparently minimal.

Flood, Cass

When
February 17, 10:00 AM CST to 4:00 PM CST
Where
Cass County, 1.13 mi NW of Cedar Creek to 0.76 mi N of Cedar Creek
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.042, -96.115

Minor ice jam flooding was observed along the Platte River in the Cedar Creek area for a relatively brief time. Little apparent damage was noted.

Flood, Stanton

When
February 18, 8:00 AM CST to 8:00 PM CST
Where
Stanton County, 3.99 mi W of Stanton to 4.26 mi WNW of Stanton
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.955, -97.307

Minor flooding along the Elkhorn River due to an ice jam was noted south of Highway 24 between Stanton and Norfolk. The flooding was confined mainly to agricultural lowlands and damage was apparently minimal.

Flood, Pierce

When
February 18, 9:00 AM CST to February 19, 6:15 AM CST
Where
Pierce County, 1.59 mi N of Pierce to 2.83 mi NNE of Pierce
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.223, -97.531

Melting snow and a possible ice jam caused minor flooding along the North Fork of the Elkhorn River around and downstream of the Pierce area. The river at Pierce crested a little over its 12 foot flood stage during the late afternoon and evening of Feb. 18th. The flood waters mainly affected agricultural lowlands.

Flood, Cuming

When
February 18, 10:00 AM CST to February 25, 3:00 AM CST
Where
Cuming County, 4.02 mi SSE of Beemer to 5.95 mi NNW of West Pt
Cause
Ice Jam
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.877, -96.788

Ice jam flooding was observed along the Elkhorn River from around the West Point area downstream to around Crowell. Although the flooding was confined mostly to agricultural lowlands along the river, the flood waters did cross Highway 275 near Crowell prompting its closure for around a week. The main ice jam was 1 mile upstream to 2 miles downstream of the Highway 32 bridge near West Point. The jam caused the Elkhorn River at West Point to reach a crest a little over 14 feet on Feb. 22nd, flood stage is 12 feet.

Flood, Dodge

When
February 18, 10:00 AM CST to February 25, 3:00 AM CST
Where
Dodge County, 1.23 mi NW of Crowell to 1.07 mi NE of Crowell
Cause
Ice Jam
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.742, -96.738

Ice jam flooding was observed along the Elkhorn River from around the West Point area downstream to around Crowell. Although the flooding was confined mostly to agricultural lowlands along the river, the flood waters did cross Highway 275 near Crowell prompting its closure for around a week. The main ice jam was 1 mile upstream to 2 miles downstream of the Highway 32 bridge near West Point. The jam caused the Elkhorn River at West Point to reach a crest a little over 14 feet on Feb. 22nd, flood stage is 12 feet.

Flood, Saunders

When
February 20, 10:00 AM CST to February 21, 10:00 AM CST
Where
Saunders County, 5.72 mi NW of Leshara to 3.94 mi NNW of Leshara
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.395, -96.498

A mile long ice jam near the Woodcliff Lake subdivision south of Fremont caused flooding to at least 3 homes in the area and prompted dirt barriers to be erected along the edges of the lake. However, any flood damage to the homes was apparently minimal, and the flooding only lasted for about 24 hours before enough of it broke free causing the water levels to fall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277125, 277126, 277127, 277557, 277558, 277560, 277561, 277663, 277533, 277534, 277550.